North Carolina, 2017

Damaging Winds in North Carolina, July 8, 2017

July 8, 2017 · NWS MHX · 3 events in 2 counties and zones

A few thunderstorms developed and became severe, producing some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A few thunderstorms developed and became severe, producing some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 8, 8:25 PM EST, 37 minutes earlier.

Area forecast discussion, Jul 8, 8:25 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
925 PM EDT Sat Jul 8 2017

.SYNOPSIS...
A cold front will move into the region tonight and become
stationary, gradually dissipating Sunday night into Monday. An
inland trough and offshore high pressure pattern returns
midweek.

&&

.NEAR TERM /TONIGHT/...
As of 925 pm Sat...Eastern NC remains in a Slight Risk of
severe weather tonight, with the greatest threat through about
midnight. Damaging wind gusts, hail, locally heavy rainfall and
frequent lightning are the primary threats. Heavy downpours
could also lead to localized flooding in low lying/poor drainage
areas.

Latest sfc analysis shows cold front moving into the NC coastal
plain. Latest radar imagery shows area of strong/deep
convection over NE NC and the NC coastal plain. Adjusted
previous pops slightly based on radar trends and high res
guidance HRRR. Latest mesoanalysis shows MU CAPE values around
3000 J/kg, LI values -6 to -8C, and 0-6km bulk shear 25-30 kt.
Radar is estimating 2-3 inches rain/hour with the line of storms
moving into the coastal plain. A weakening cold front will move
into the region this evening with shortwave energy and
improving upper level dynamics as the right entrance region of
the upper jet approaches and expect scattered to numerous
showers and thunderstorms to move across the region over the
next several hours, with convection tapering off from west to
east after 06z. Lows expected in the 70s.

&&

.SHORT TERM /SUNDAY/...
As of 3 pm Sat...The front will remain draped across the
forecast area through the day with well defined vort energy
moving through the SW-NE flow aloft. Models continue to show
higher moisture toward coast with less inland so have tapered
PoPs from 30% northwest to 50% southeast. Highs in the mid to
upper 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 330 PM Saturday...No significant changes to Sunday night
through Tuesday period with models in good agreement with front
stalling just inland of coast and gradually dissipating. Did
raise max temps another 1-2 degrees for Wed-Thu with return of
zonal flow/upper ridging aloft. Some model differences with
return of upper troughing Friday-Saturday with ECMWF faster and
stronger, and used model blend with solid chance POPs.

Sunday night through Tue night...Mean upper trough over eastern
US will gradually weaken during period with stalled surface
boundary dissipating across area. With deeper moisture axis and
short wave shear axis persisting across area, models continue to
indicate scattered to broken coverage of convective activity
mainly along coast at night shifting more inland during the
day. Previous forecast already had this trend and made only
minor adjustments, keeping POPs mainly in 30-50% category. Temps
near normal Sunday night through Monday night, then a few
degrees warmer Tuesday with building heights.

Wed through Sat...Models continue to show ridging/zonal flow
for Wed-Thu resulting in return of offshore high/inland trough
pattern, leading to warmer temps and less coverage of convective
activity. POPs will reflect typical 20% coast and 30 to 40%
inland during the day and chance all zones at night. Upper
troughing now indicated for end of week leading to increased chance
of tstms all zones for Friday into Saturday. ECMWF is 6-12
hours faster with upper trough and associated surface front
movement into area Saturday, but have used model blend given
model differences. Temps likely near or slightly above normal
during period with highs from mid 80s coast to lower 90s inland
and lows mid to upper 70s.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Short Term /through Sunday/...
As of 655 pm Sat...Expect pred VFR conditions through the
period outside of convection. Scattered showers and storms, with
the potential for sub-VFR conditions, will continue through
late tonight, tapering off after 06z. Scattered showers and
storms expected to develop again Sunday afternoon and evening.

Long Term /Sunday night through Thursday/...
As of 330 PM Saturday...VFR will be the prevailing aviation
condition through the long term, but there will bouts of sub
VFR conditions in showers/thunderstorms. There will also be
occasional sub-VFR conditions during the early morning hours
with threat for stratus and fog.

&&

.MARINE...
Short Term /through Sunday/...
As of 925 pm Sat...Latest obs show SW winds 15-25 kt with seas
3-5 feet north of Oregon Inlet and 4-7 feet south. No
significant changes needed to previous forecast. A cold front
will move into the area from the northwest tonight and become
stationary just west of the marine zones, where it will slowly
dissipate into early next week. Models show gusty winds
subsiding tonight as the pressure gradient relaxes. SCA
continues for the waters south of Oregon Inlet and the Pamlico
Sound through late tonight and early Sunday morning.

Long Term /Sunday night through Thursday/...
As of 330 PM Saturday...Latest guidance continues to indicate
front stalled NE-SW across area will gradually dissipate Sunday
night-Monday, followed by return of offshore high/inland trough
pattern rest of period. Forecast will indicate variable and
lighter winds over northern waters Sunday evening becoming S-SW
around 10 KT by Monday morning, then S-SW winds 10-20 Kt
prevailing rest of period. Tue-Thu will see somewhat of diurnal
cycle of stronger winds during the afternoon and evening, then
lighter late night and morning.

Seas will mostly run 3 to 4 feet through the period.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 7 AM EDT Sunday for AMZ152-154-156-
     158.
     Small Craft Advisory until 3 AM EDT Sunday for AMZ135.

&&

SYNOPSIS...HSA
NEAR TERM...CQD/HSA
SHORT TERM...HSA
LONG TERM...JBM
AVIATION...JBM/CQD/HSA
MARINE...JBM/CQD/HSA
Hazardous weather outlook, Jul 8, 7:11 PM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
811 PM EDT Sat Jul 8 2017

NCZ029-044>047-079>081-090>095-098-103-104-100015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Dare-Outer Banks Hyde-
811 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are expected to continue to move
into the region tonight. Some storms may be severe with damaging
wind gusts the primary threat. Storms will also produce heavy rain
which could lead to localized flooding in low lying areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and thunderstorms are expected across the region
Sunday. A few storms may become strong to marginally severe with
damaging wind gusts the primary threat. Storms could also produce
heavy rain which could lead to localized flooding in low lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send in any reports of wind, hail, or
heavy rain.

Heden

In the hours before

Special weather statement, Jul 8, 5:41 PM EST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
641 PM EDT SAT JUL 8 2017

NCZ103-082315-
Outer Banks Dare-
641 PM EDT SAT JUL 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OUTER BANKS DARE
COUNTY north of rodanthe...

At 639 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bodie Island Lighthouse to 9 miles
southeast of Wanchese to 6 miles northwest of Rodanthe. Movement was
east at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Bodie Island Lighthouse.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3595 7552 3562 7528 3560 7560 3580 7564
TIME...MOT...LOC 2239Z 256DEG 12KT 3580 7561 3574 7553 3566 7554

JBM
Special weather statement, Jul 8, 6:19 PM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
719 PM EDT SAT JUL 8 2017

NCZ047-103-090015-
Mainland Dare-Outer Banks Dare-
719 PM EDT SAT JUL 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL MAINLAND
DARE AND NORTHERN OUTER BANKS DARE COUNTIES...

At 718 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Jockeys Ridge State Park to near
Stumpy Point to near Bodie Island Lighthouse. Movement was northeast
at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Nags Head, Manns Harbor, Manteo, Jockeys Ridge State Park, Roanoke
Island Festival Park, Wanchese, Wright Brothers National Monument,
Nags Head Fishing Pier, Bodie Island Lighthouse and Outer Banks
Fishing Pier.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3570 7537 3572 7585 3598 7573 3612 7548
TIME...MOT...LOC 2318Z 240DEG 10KT 3595 7568 3576 7578 3577 7557

JBM
Special weather statement, Jul 8, 7:14 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
814 PM EDT SAT JUL 8 2017

NCZ103-090100-
Outer Banks Dare-
814 PM EDT SAT JUL 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OUTER
BANKS DARE COUNTY...

At 813 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Point Harbor to Wright
Brothers National Monument. Movement was northeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Kill Devil Hills, Southern Shores, Wright Brothers National Monument,
Duck Coe Pier and Avalon Pier.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with theses storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3622 7555 3619 7549 3596 7568 3609 7599
      3616 7593 3616 7591 3614 7589 3614 7587
      3611 7585 3607 7580 3608 7579 3609 7574
      3612 7575 3614 7575 3622 7577 3621 7580
      3622 7578 3622 7580 3623 7579
TIME...MOT...LOC 0013Z 229DEG 16KT 3608 7594 3600 7566

JBM
Special weather statement, Jul 8, 8:02 PM EST, 1 hour before
Special Weather Statement
National Weather Service Newport/Morehead City NC
902 PM EDT SAT JUL 8 2017

NCZ029-044-079-080-090-091-090200-
Greene-Lenoir-Beaufort-Martin-Duplin-Pitt-
902 PM EDT SAT JUL 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LENOIR...
GREENE...PITT...SOUTHERN MARTIN...NORTHWESTERN BEAUFORT AND
NORTHWESTERN DUPLIN COUNTIES...

At 901 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wilson to 6 miles east of Benson to
10 miles south of Godwin. Movement was east at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Greenville, Kinston, Winterville, Ayden, Farmville, Warsaw, La
Grange, Mount Olive, Snow Hill, East Carolina University, Pitt
Greenville Airport, Dowdy Ficklen Stadium, Kinston Regional Jetport,
Faison, Magnolia, Calypso, Fountain, Simpson, Hookerton and
Walstonburg.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3519 7816 3518 7808 3519 7802 3515 7789
      3518 7783 3534 7782 3538 7780 3543 7783
      3557 7782 3579 7749 3573 7709 3527 7765
      3487 7807 3489 7815
TIME...MOT...LOC 0101Z 277DEG 23KT 3567 7793 3541 7843 3508 7863

JBM
Local storm report, Jul 8, 8:28 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
928 PM EDT SAT JUL 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     MARINE TSTM WIND 1 S OREGON INLET        35.78N  75.54W
07/08/2017  M53 MPH          MAINLAND DARE      NC   WEATHER FLOW

0750 PM     MARINE TSTM WIND OREGON INLET            35.80N  75.54W
07/08/2017  M44 MPH          DARE               NC   WEATHER FLOW

0756 PM     MARINE TSTM WIND JOCKEY'S RIDGE          35.95N  75.63W
07/08/2017  M39 MPH          DARE               NC   WEATHER FLOW

&&

EVENT NUMBER MHX1700189
EVENT NUMBER MHX1700190
EVENT NUMBER MHX1700191

JBM
Special weather statement, Jul 8, 8:55 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
955 PM EDT SAT JUL 8 2017

NCZ047-103-090230-
Mainland Dare-Outer Banks Dare-
955 PM EDT SAT JUL 8 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MAINLAND DARE AND
NORTHWESTERN OUTER BANKS DARE COUNTIES...

At 955 PM EDT, a strong thunderstorm was located over Point Harbor,
or 10 miles west of Kill Devil Hills, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kill Devil Hills, Southern Shores, Nags Head, Mashoes, Manteo, Duck
Coe Pier, Jockeys Ridge State Park, Roanoke Island Festival Park,
Wright Brothers National Monument, Nags Head Fishing Pier and Avalon
Pier.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3604 7545 3584 7574 3610 7598 3615 7590
      3614 7589 3614 7587 3611 7585 3607 7580
      3608 7579 3609 7574 3618 7576 3621 7577
      3622 7578 3623 7577 3622 7577 3622 7547
      3617 7545
TIME...MOT...LOC 0155Z 239DEG 38KT 3607 7584

27

The radar

The Morehead City radar (KMHX), 86 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lenoir

When
July 8, 9:02 PM EST
Where
Lenoir County, 0.89 mi NW of Kinston
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.280, -77.590

Trees were felled on powerlines.

Thunderstorm Wind, Jones

When
July 8, 9:12 PM EST
Where
Jones County, 2.26 mi E of Caswell
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.230, -77.480

A tree fell down across Tilghman Road near Roy White Road.

Thunderstorm Wind, Jones

When
July 8, 9:29 PM EST
Where
Jones County, 3.5 mi SE of Wise Fork
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.190, -77.470

Tree limbs were reported down in the road on Jenkins Road/State Road 1314.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709582, 709583, 709584.